Alert archive / Pennsylvania / Red Flag Warnings in 2014
Red Flag Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this red flag warning at Apr 23, 2014, 7:14 PM EDT for 6 counties in Pennsylvania. It took effect at Apr 24, 2014, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2014, 7:14 PM EDT (23:14 UTC)
- In effect from
- Apr 24, 2014, 11:00 AM EDT
- Expired
- Apr 24, 2014, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Binghamton, NY
Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608 WWUS81 KBGM 232314 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 714 PM EDT WED APR 23 2014 ...CRITICAL FIRE WEATHER CONDITIONS THURSDAY IN THE WESTERN CATSKILLS AND SUSQUEHANNA REGION OF NEW YORK...AND THE POCONOS IN PENNSYLVANIA... .GUSTY NORTHWEST WINDS AND VERY LOW RELATIVE HUMIDITY LEVELS ARE LIKELY TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS IN PORTIONS OF THE POCONOS IN NORTHEAST PENNSYLVANIA...AND THE WESTERN CATSKILLS OF NEW YORK. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-242315- /O.UPG.KBGM.FW.A.0001.140424T1500Z-140425T0000Z/ /O.NEW.KBGM.FW.W.0001.140424T1500Z-140425T0000Z/ CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 714 PM EDT WED APR 23 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY FOR NORTHEAST PENNSYLVANIA AND PORTIONS OF CENTRAL NEW YORK... THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...THE POCONOS IN NORTHEAST PENNSYLVANIA...AND THE WESTERN CATSKILLS AND SUSQUEHANNA REGION IN NEW YORK. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...LATE THURSDAY MORNING INTO THE AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * TEMPERATURES...IN THE 50S. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
043 WWUS81 KBGM 240749 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 349 AM EDT THU APR 24 2014 ...CRITICAL FIRE WEATHER CONDITIONS TODAY IN THE WESTERN CATSKILLS AND SUSQUEHANNA REGION OF NEW YORK...AND MOST OF NORTHEAST PENNSYLVANIA... .GUSTY NORTHWEST WINDS AND VERY LOW RELATIVE HUMIDITY LEVELS ARE LIKELY TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-250000- /O.CON.KBGM.FW.W.0001.140424T1500Z-140425T0000Z/ CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 349 AM EDT THU APR 24 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR NORTHEAST PENNSYLVANIA AND PORTIONS OF CENTRAL NEW YORK... A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING. * AFFECTED AREA...MOST OF NORTHEAST PENNSYLVANIA...AND THE WESTERN CATSKILLS AND SUSQUEHANNA REGION IN NEW YORK. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...LATE THIS MORNING INTO THE AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * TEMPERATURES...HIGHS IN THE 50S. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
609 WWUS81 KBGM 241530 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY ISSUED BY NATIONAL WEATHER SERVICE STATE COLLEGE PA 1130 AM EDT THU APR 24 2014 ...CRITICAL FIRE WEATHER CONDITIONS IN THE WESTERN CATSKILLS AND SUSQUEHANNA REGION OF NEW YORK...AND MOST OF NORTHEAST PENNSYLVANIA... .GUSTY NORTHWEST WINDS AND VERY LOW RELATIVE HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-250000- /O.CON.KBGM.FW.W.0001.000000T0000Z-140425T0000Z/ CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1130 AM EDT THU APR 24 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR NORTHEAST PENNSYLVANIA AND PORTIONS OF CENTRAL NEW YORK... * AFFECTED AREA...MOST OF NORTHEAST PENNSYLVANIA...AND THE WESTERN CATSKILLS AND SUSQUEHANNA REGION IN NEW YORK. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * TEMPERATURES...HIGHS IN THE 50S. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Apr 23, 6:42 PM EDT, 32 minutes earlier.
Area forecast discussion, Apr 23, 6:42 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
642 PM EDT WED APR 23 2014
.SYNOPSIS...
LIGHT RAIN SHOWERS WILL SLOWLY DIMINISH TODAY AS COLD AND DRY AIR
MOVES INTO THE REGION. WINDS WILL BE QUITE GUSTY ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA THROUGH THURSDAY AFTERNOON AS
THE PRESSURE WILL BE TIGHT OVER THE REGION. HIGH PRESSURE WILL
THEN TAKE CONTROL OF THE REGION THURSDAY NIGHT WHICH WILL RESULT
IN THE WINDS TO BECOME LIGHT AGAIN. THE NEXT CHANCE FOR RAIN WILL
BE FRIDAY NIGHT WHEN THE NEXT STORM SYSTEM APPROACHES.
&&
.NEAR TERM /THROUGH THURSDAY/...
640 PM UPDATE...CLEARING SKIES WORKING INTO THE CNTRL SRN TIER AND
FINGER LAKES. RESIDUAL SPRINKLES/FLURRIES OVER THE SUSQ RGN AND
WRN CATSKILLS ARE DSPTNG. EROSION OF CLDS MAY SLOW ACRS CNTRL NY
THIS EVNG...BUT OVERALL CLEARING SKIES WILL BE THE TREND. MINOR
TWEEKS TO CRNT FCST. PREV BLO...
230 PM EDT UPDATE...
SHOWERS ARE SLOWLY DISSIPATING ACROSS NY AND PA AS EXPECTED. MADE
MINOR ADJUSTMENT TO PREVIOUS FORECAST.
PREVIOUS FORECAST...
1100 AM EDT UPDATE...
THE UPPR LVL SHORT WAVE HAS NOW MOVED TO THE EAST OF THE CWA AND
NW FLOW ALOFT WILL CONTINUE ACROSS THE AREA THROUGH TOMORROW
AFTERNOON. A SECONDARY PUSH OF COLDER AND DRIER AIR HAS STARTED TO
MOVE INTO THE REGION THIS MORNING... AND AS A RESULT THE LINGERING
RAIN SHOWERS ARE SLOWLY DIMINISHING ACROSS THE CWA. EXPECT THE DRY
AIR TO CONTINUE TO ADVECT INTO THE REGION THROUGH THE PERIOD.
AT THE SFC... THE UPPR LVL ATTENDANT SFC LOW IS CURRENTLY LOCATED
OVER MAINE AND A SFC HIGH PRESSURE IS LOCATED OVER THE GREAT LAKES
REGION. THE SFC LOW WILL BE VERY SLOW TO MOVE OFF TO THE EAST AND
A SFC HIGH PRESSURE WILL TRY TO BUILD IN FROM THE WEST TODAY. THIS
COMBINATION WILL RESULT IN THE MSLP TIGHTENING OVER THE REGION
WHICH WILL CREATE GUSTY WINDS. THE WINDS WILL CONTINUE TO BLOW
THROUGH THE NIGHT. DEW POINTS WILL SLOWLY DECREASE THROUGHOUT THE
DAY AND FALL INTO THE LOW TO MID 20S BY LATE TONIGHT. CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED TODAY EVEN THOUGH WE WILL HAVE
GUSTY WINDS BECAUSE IT WILL TAKE A WHILE FOR THE TRUE DRY AIR TO
MOVE IN.
TONIGHT... WINDS ARE EXPECTED TO STILL BE BREEZY AS THE MSLP WILL
STILL KEEP TIGHT AND DUE TO CAA THE 850MB TEMPS WILL FALL TO NEAR -6
C. THE DRY AIR WILL RESULT IN SKIES BECOMING CLEAR ACROSS CENTRAL
NY AND NORTHEAST PA BY EARLY EVENING. THE MENTIONED ABOVE COMBINATION
WILL ALLOW TEMPS TO BECOME QUITE CHILLY FALLING INTO THE LOW 30S
TO MID 20S.
THURSDAY MORNING WILL START CHILLY AND DRY WITH MOSTLY CLEAR
SKIES BUT START TO QUICKLY WARM IN THE AFTERNOON. THURSDAY AFTERNOON
DEW POINTS WILL CONTINUE TO FALL THROUGH THE DAY. OVER THE WESTERN
PORTIONS OF THE CWA THE WINDS WILL START TO WEAKEN AS THE SFC
RIDGE WILL PUSH FURTHER EAST... HOWEVER WINDS OVER PORTIONS OF
CENTRAL AND EASTERN CWA WILL REMAIN BREEZY WELL THROUGH THE
AFTERNOON. THIS COMBINATION MAY CREATE CRITICAL FIRE WEATHER
CONDITIONS. FORE MORE INFORMATION ON FIRE WEATHER PLEASE SEE FIRE
WEATHER DISCUSSION BELOW.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
230 PM EDT UPDATE...
THURS NIGHT THE SFC RIDGE WILL MOVE FURTHER EAST AND DOMINATE
THE REGION. WINDS WILL BECOME LIGHT AGAIN RESULTING IN A QUITE A
NICE EVENING. THE RIDGE WILL SLOWLY SHIFT EAST DURING THE DAY ON
FRIDAY AND MOVE OFF THE COAST FRIDAY NIGHT AS THE NEXT STORM
SYSTEM STARTS TO MOVE FRIDAY AFTERNOON.
A SFC LOW AND OCCLUDED FRONT WILL MOVE THROUGH THE AREA FRIDAY
AFTERNOON/EVENING AND THE CHANCE FOR RAIN SHOWERS WITH THE FRONT
WILL CONTINUE THROUGH LATE SAT NIGHT. WRAP AROUND MOISTURE WILL
FOLLOW WITH NW SFC FLOW THROUGH SAT... RESULTING IN THE CHANCE FOR
UPSLOPE RAIN SHOWER POST FRONT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
315 PM WED UPDATE... OUR NWP SUITE HAS REACHED A DECENT CONSENSUS
WITH TDY'S 12Z RUN IN THE MED RNG PD...AT LEAST IN THE BIG PICTURE. ON
THE LARGE-SCALE...AMPLIFIED UPR-LVL RIDGING IS PROGGED TO EXPAND
FROM CNTRL CANADA NEWD TWDS GREENLAND...WITH A LARGE...SLOW MOVING
UPPER LOW FORMING UNDERNEATH THIS BLOCKING RIDGE...AND TAKING UP
RESIDENCE SOMEWHERE OVER THE ERN CONUS. THE DEVIL...OF
COURSE...WILL BE IN THE DETAILS...WITH THE EXACT POSITIONING OF
THIS UPPER LOW DETERMINING OUR SENSIBLE WX.
ALTHOUGH...AS MENTIONED ABV...LARGE-SCALE AGREEMENT IS FAIRLY
GOOD...THE EC APPEARS TO BE FARTHER W WITH THE POSITION OF THE
DEEP UPPER LOW (MS VLY) NEXT WEEK...VERSUS THE GFS AND OTHER MODELS (OH
VLY OR MID-ATL RGN). FOR NOW...WPC APPEARS TO BE LEANING TWDS THE
GFS...AND THUS SO WILL WE. AS A RESULT...WE'LL FIRST BRING IN A
CHC OF SHWRS LATE MON NGT INTO TUE...WITH PCPN CHANCES THEN
LINGERING FOR THE REST OF THE PD. IF THE EC SOLUTION ENDS UP BEING
MORE CORRECT...THEN PCPN COULD HOLD OFF LONGER (PERHAPS TWDS THE
MIDDLE OF NEXT WEEK).
TEMPS SHOULD AVERAGE NEAR OR SOMEWHAT BLO CLIMO FOR LATE APR (HIGHS IN
THE 50S-MID 60S).
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
18Z WED UPDATE... AT LEAST OCNL IFR CIGS CAN BE EXPECTED TO
CONTINUE THIS AFTN AT KITH/KBGM...WITH MVFR RESTRICTIONS
ELSEWHERE.
THIS EVE (02-04Z)...DRIER AIR WILL FINALLY WORK ITS WAY INTO THE
RGN FROM THE W...WITH CLEARING SKIES...AND A RETURN TO VFR RGN-
WIDE.
GUSTY NW WINDS WILL DIMINISH A BIT LTR THIS EVE (02-04Z)...BEFORE
PICKING UP...AND BCMG GUSTY AGN THU MRNG (AFTER 12-13Z).
OUTLOOK...
THU INTO FRI...VFR.
LTR FRI INTO SAT...RESTRICTIONS PSBL IN -SHRA.
LTR SAT THROUGH MUCH OF MON...VFR.
&&
.FIRE WEATHER...
230 PM EDT UPDATE...
LIGHT RAIN SHOWERS ARE COMING TO AN END TODAY AS DRY AIR IS SLOWLY
MAKING ITS WAY INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
WINDS WILL BE FAIRLY BREEZY THIS AFTERNOON WITH GUSTS UP TO 30 MPH AS
A LOW PRESSURE SYSTEM SITS TO THE EAST OF THE AREA AND HIGH
PRESSURE TRIES TO BUILD IN FROM THE WEST. WINDS WILL REMAIN BREEZY
WITH GUSTS NEAR 30 MPH THROUGH MUCH OF THE AFTERNOON ON THURSDAY
AS THE HIGH PRESSURE IS SLOW TO TAKE GRIP OF THE REGION. DRY AIR
WILL CONTINUE TO MOVE INTO THE REGION TOMORROW AND MAY PRODUCE
CRITICAL FIRE WEATHER CONDITIONS OVER PORTIONS OF CENTRAL NEW YORK
AND NORTHEAST PENNSYLVANIA. RELATIVE HUMIDITIES MAY FALL AS LOW AS
15 PERCENT DURING THE MID AFTERNOON. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THAT REASON. WINDS WILL START TO DECREASE AFTER SUNSET
AS THE SFC RIDGE WILL MOVE OVER THE REGION ENDING THE CHANCE FOR
CRITICAL FIRE WEATHER CONDITIONS THAT EVENING.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR PAZ039-040-043-044-047-048-072.
NY...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR NYZ045-046-056-057-062.
&&
SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...MLJ
AVIATION...MLJ
FIRE WEATHER...Hazardous weather outlook, Apr 23, 11:24 AM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1124 AM EDT WED APR 23 2014 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-241530- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING- 1124 AM EDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ057-062-PAZ040-044-047-048-072-241530- DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 1124 AM EDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:35 AM EDT | Fire Weather Watch | BGM | 16 hr |
Nearby
Red Flag Warnings in Pennsylvania, 2014Red Flag Warnings in New York, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.